Previous studies suggest a relationship between central nervous system inflammatory demyelinating diseases and anti-N-methyl-d-aspartate receptor (NMDAR) encephalitis. Also, the overlap between anti-NMDAR encephalitis and multiple sclerosis (MS) has been reported. However, the pathogenesis and clinical characteristics are still obscure.
A 33-year-old woman presented with diplopia and sensory ataxia at the onset. The cerebrospinal fluid (CSF) anti-NMDAR antibodies were positive (1:3.2), and nuclear magnetic resonance imaging (MRI) showed bilateral centrum ovale and lateral ventricle demyelinating lesions. Therefore, she was diagnosed with anti-NMDAR encephalitis. After administering intravenous immunoglobulin and oral prednisone, her lesions disappeared, and symptoms were relieved. The condition was maintained with a low dose of prednisone, but her lesions reappeared on MRI. Consequently, immunomodulatory therapy of mycophenolate mofetil was initiated. However, she developed dysarthria and right limb ataxia after 10 months with a positive CSF anti-NMDAR antibody (1:1) and positive oligoclonal band. The MRI showed symmetrical multiple demyelinating lesions. Considering the MS diagnosis, her neurological dysfunction again improved significantly after intravenous methylprednisolone. Unfortunately, her symptoms aggravated for the second time when teriflunomide was started. Finally, her condition was controlled again with oral prednisone.
Consistent with previous cases of overlapping anti-NMDAR encephalitis and MS, patients often show atypical symptoms on MRIs and immunological tests. The overlap cannot be arbitrarily treated because of the recurrence of previous diseases. Long-term follow-up, dynamic antibody monitoring, and MRI examination are crucial for these patients. The special dependency of the patient on glucocorticoids in this study has been rarely reported, which may guide the treatment of insensitivity to disease-modifying therapy in recurrent overlapping anti-NMDAR encephalitis and MS.